Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 10, NWS Goodland, KS

April 17, 2006Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 17, 2006, 9:55 AM MDT for Cheyenne County, Kit Carson County, Colorado. It took effect at Apr 17, 2006, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2006, 9:55 AM MDT (15:55 UTC)
In effect from
Apr 17, 2006, 11:00 AM MDT
Expired
Apr 17, 2006, 9:00 PM MDT
In force
10 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3776 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 171555
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
955 AM MDT MON APR 17 2006

...RED FLAG WARNING HAS BEEN ISSUED FOR FIRE WEATHER ZONES 253 AND
254 FOR DRY FUELS...STRONG SOUTHERLY WINDS AND LOW RELATIVE HUMIDITIES...

.A DEVELOPING LOW PRESSURE SYSTEM WILL ALLOW FOR THE DEVELOPMENT
OF SOUTHERLY WINDS OF 15 TO 25 MPH TO DEVELOP THIS AFTERNOON. AS
WINDS INCREASE DRIER AIR WILL MOVE INTO THE AREA...THE DRIER AIR
COMBINED WITH TEMPERATURES IN THE 80S WILL ALLOW RELATIVE
HUMIDITIES TO FALL TO AROUND 10 PERCENT.

COZ253-254-180000-
/O.NEW.KGLD.FW.W.0010.060417T1700Z-060418T0300Z/
KIT CARSON-CHEYENNE CO-
955 AM MDT MON APR 17 2006

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

THIS RED FLAG WARNING INCLUDES FIRE WEATHER ZONES 253 AND 254.

RELATIVE HUMIDITIES WILL FALL TO AROUND 10 PERCENT THIS AFTERNOON
AS A DRYLINE SETS UP ACROSS NORTHEAST COLORADO. SOUTHERLY WINDS OF
15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL DEVELOP DURING THE
AFTERNOON JUST AS AFTERNOON HUMIDITIES ARE AT THEIR
LOWEST...CREATING THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$


JRM
2 follow-up statements
000 
WWUS83 KGLD 172250
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT MON APR 17 2006

...RED FLAG WARNING CONTINUES FOR FIRE WEATHER ZONES 253 AND 254
FOR DRY FUELS...STRONG SOUTHWEST WINDS AND LOW RELATIVE
HUMIDITIES...

.A DEVELOPING LOW PRESSURE SYSTEM IN NORTHEAST COLORADO WILL
SUPPORT SOUTHWEST WINDS OF 15 TO 25 MPH THROUGH EARLY EVENING.
THESE STRONG WINDS WILL COMBINE WITH RELATIVE HUMIDITY READINGS OF
10 PERCENT OR SO TO PRODUCE AN EXTREME FIRE DANGER. 

COZ253-254-180300-
/O.CON.KGLD.FW.W.0010.000000T0000Z-060418T0300Z/
KIT CARSON-CHEYENNE CO-
450 PM MDT MON APR 17 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

THIS RED FLAG WARNING INCLUDES FIRE WEATHER ZONES 253 AND 254.

RELATIVE HUMIDITIES REMAIN IN THE 10 PERCENT RANGE AS A DRYLINE
SETS UP ACROSS NORTHEAST COLORADO. SOUTHWEST WINDS OF 15 TO 25
MPH WITH GUSTS UP TO 35 MPH WILL CONTINUE THROUGH THE REMAINDER OF
THE AFTERNOON AND EARLY EVENING... CREATING THE POTENTIAL FOR
EXPLOSIVE FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

DDT
000 
WWUS83 KGLD 180308
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT MON APR 17 2006

...RED FLAG WARNING HAS EXPIRED...

.RELATIVE HUMIDITY READINGS REMAIN IN THE 15 PERCENT RANGE BUT
WINDS ARE BELOW CRITERIA FOR A RED FLAG WARNING. THEREFORE...THE
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

COZ253-254-180415-
/O.EXP.KGLD.FW.W.0010.000000T0000Z-060418T0300Z/
KIT CARSON-CHEYENNE CO-
908 PM MDT MON APR 17 2006

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

DDT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 17, 2:40 AM MDT, 7 hours 15 minutes earlier.

Area forecast discussion, Apr 17, 2:40 AM MDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 AM MDT MON APR 17 2006

.DISCUSSION...FORECAST CONCERNS WILL BE TEMPERATURES THROUGH
WEDNESDAY...CHANCE OF PRECIPITATION TONIGHT/WEDNESDAY...AND WINDS
TUESDAY AND WEDNESDAY. SATELLITE SHOWING A PROGRESSIVE FROM THE
PACIFIC THROUGH MOST OF NORTH AMERICA. HOWEVER...UPPER FLOW STARTS
SLOWING UP ALONG THE EAST COAST AS A RESULT OF A STUBBORN TROUGH.
INCOMING WESTERN TROUGH LOOKING A BIT DISORGANIZED WITH SEVERAL
PIECES IN AND JUST AHEAD OF THE TROUGH.

AT JET LEVEL...MODELS MAY BE A LITTLE STRONG WITH SPEEDS ON THE WEST
SIDE OF THE INCOMING TROUGH. BASED ON THE RENO NEVADA 250 MB WINDS...
THE GFS IS CATCHING THE STRONGEST WINDS ON THE BOTTOM/SOUTHEAST
QUADRANT OF THE UPPER TROUGH...AND ON THE EAST SIDE OF THE TROUGH.

AT MID LEVELS...THROUGH 06Z MODELS HAVING THEIR DIFFICULTIES WITH
INCOMING TROUGH. BASED ON SATELLITE...MODELS LOOK TO BE A LITTLE TOO
FAR SOUTH WITH MAIN SHORTWAVE IN THE BASE OF THE TROUGH. SATELLITE
SHOWED THAT RUC AND ECMWF MAY HAVE A BETTER HANDLE ON IT. OTHER
MODELS TOO FAR SOUTH WITH THE NAM THE WORST. HEIGHT ANALYSIS SHOWS
THAT THE ECMWF/UKMET ARE DOING A LITTLE BETTER THAN THE GFS. WITH
TIME THEIR DIFFERENCES WITH HOW FAR NORTH AND EAST THE SYSTEM GOES.
IN GENERAL WITH TIME...THE ECMWF/NAM ARE FURTHER SOUTH AND EAST THAN
THE GFS/UKMET/CANADIAN. OF THOSE THREE THE GFS IS FURTHER NORTH...
THE CANADIAN IS IN THE MIDDLE AND THE UKMET SLOWER AND FURTHER
SOUTH.

CONSIDERING THAT THE EASTERN RIDGE/TROUGH WILL REMAIN IN PLACE AND
BE FAIRLY STRONG AND GOING BY EXPECTED JET STRUCTURE...WOULD BELIEVE
THAT THE ECMWF/NAM ARE TOO FAST AND TOO FAR SOUTH. LIKE THE
COMBINATION OF THE FURTHER NORTH GFS AND SLOWER UKMET. AT LOW
LEVELS...MODELS NOT TOO DIFFERENT. MODELS ALSO INITIALIZED WELL WITH
TEMPERATURES WITH THE GFS/UKMET/ECMWF THE BEST. CONSIDERING THE ABOVE
REASONING...ANALYSIS...AND BIASES...WILL GO WITH A BLEND OF THE GFS
AND UKMET FOR THE MOST PART.

TODAY/TONIGHT...INITIAL PROBLEM WILL BE HOW MUCH STRATUS/FOG WILL
MAKE IT INTO THE EASTERN PORTION OF THE FORECAST AREA. AT THIS TIME
DO NOT EXPECT TO MOVE TOO FAR TO THE WEST. HOWEVER...WILL MONITOR
AS LONG AS POSSIBLE BEFORE MAKE A DECISION ON CLOUD COVER/FOG IN THE
MORNING. OTHERWISE...SHOULD SEE PLENTY OF SUN WITH VERY DRY AIR MASS
UPSTREAM PER SATELLITE AND UPPER AIR ANALYSIS.

EVEN WITH PLENTY OF SUN...AND AM WONDERING HOW MUCH THE SOUTH TO
SOUTHEAST COMPONENT ON SURFACE WINDS WILL HOLD BACK TEMPERATURES.
WILL TEND TO GRADIENT TEMPERATURES FROM WARMEST SOUTHWEST TO COOLEST
NORTHEAST CONSIDERING THE SURFACE WIND DIRECTION.

STRONGEST JET WINDS WORK UP THE EAST SIDE OF THE UPPER TROUGH AND
WILL HAVE THE RIGHT REAR QUADRANT OF THE JET NEAR THE NORTHWEST
CORNER OF THE AREA LATE THIS AFTERNOON. BUT AIR MASS LOOKS TO BE TOO
DRY FOR ANYTHING TOO HAPPEN. RIGHT REAR QUADRANT STAYS OVER THE NORTH
THROUGH THE EVENING...AND THEN JET SEGMENT CONSOLIDATES OVER THE
WESTERN THIRD BY 12Z. MOISTURE AND LIFT DO NOT COINCIDE WITH MOST OF
THE AREA GETTING DRY SLOTTED. BEST CHANCE OF PRECIPITATION WILL BE
IN YUMA COUNTY AND PULLED THE PRECIPITATION CHANCE BACK INTO THAT
AREA.

TUESDAY/TUESDAY NIGHT...JET AXIS REMAINS ACROSS THE AREA THROUGH THE
DAY. THE GFS KEEPS THE BEST JET LIFT TO THE NORTH OF THE AREA WHERE
THE UKMET BRINGS IT ACROSS THE WESTERN HALF OF THE AREA. ONCE AGAIN
NOT SURE THAT WILL HAVE ENOUGH MOISTURE AVAILABLE...ESPECIALLY AT
THE SURFACE. MOST OF THE AREA LOOKS TO BE DRY SLOTTED ALOFT BUT
HAVE PRETTY STRONG DYNAMICS/COLD POOL ALOFT PUSHING THROUGH. ONCE
AGAIN PULLED THE CHANCE OF PRECIPITATION NORTH WHERE BEST MOISTURE
AND DYNAMICS ARE IN PLACE. WHAT PRECIPITATION THERE IS...LOOKS TO BE
DONE BY THE NIGHT.

VERY STRONG SUBSIDENCE AND HIGH LOW LEVEL LAPSE RATES OCCUR...
ESPECIALLY IN THE AFTERNOON AND IN THE WEST. GUIDANCE IS CLOSE TO
SLIGHLY ABOVE WIND ADVISORY CRITERIA. WOULD SAY BEST CHANCE RIGHT
NOW WOULD BE IN THE WEST. THE MAY LAST INTO THE EARLY EVENING. DO NOT
HAVE GOOD FEEL FOR HIGH TEMPERATURES. LOOK TO HAVE SOME SUN BY
AFTERNOON WITH SOME DOWNSLOPING WINDS COUNTERACTING THE COLD AIR
ADVECTION. WILL PROBABLY STICK CLOSE TO THE GUIDANCE.

WEDNESDAY/WEDNESDAY NIGHT...THIS PERIOD WILL HAVE TO BE WATCHED
CAREFULLY WITH A COUPLE OF UNCERTAINTIES. FIRST...GFS BLOWS UP THE
JET ACROSS THE NORTHERN TIER OF COUNTIES DURING THE DAY WITH A DECENT
RIGHT REAR QUADRANT. ALSO SOUTHERN EDGE OF UPPER COLD POOL IS NEAR
THIS AREA AS WELL. WILL LEAVE DRY BUT AT THE VERY LEAST...WILL HAVE
CLOUDS AROUND THAT COULD MESS UP THE TEMPERATURES. ALSO THE MET/NAM
HAVE WIND ADVISORY CRITERIA WINDS AGAIN DURING THE DAY WITH THE
OTHER MODELS ARE LESS. SINCE BELIEVE THE NAM IS DOING THE POOREST
ALOFT WILL DISCOUNT THIS STRONGER WIND SOLUTION FOR THE TIME BEING.
HOWEVER...BELIEVE THAT WILL PROBABLY WILL BE BREEZY TO WINDY AGAIN
SINCE SYSTEM WILL NOT BE THAT VERY FAR AWAY. WILL HAVE THE SAME
BALANCE OF DOWNSLOPE AND COLD AIR ADVECTION AGAIN WITH SOME CLOUD
COVER. WILL TEND TO GO NEAR TO SLIGHTLY ABOVE THE GUIDANCE.

NO CHANGES PLANNED IN THE 4 TO 7 PERIOD AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, Apr 17, 5:55 AM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
555 AM MDT MON APR 17 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
655 AM CDT MON APR 17 2006 /555 AM MDT MON APR 17 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME
FIRE DANGER OVER MOST OF THE AREA THIS AFTERNOON. EXTREME FIRE
DANGER MEANS THAT FIRES START QUICKLY...SPREAD FURIOUSLY AND BURN
INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING
SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

A STRONG UPPER LEVEL STORM SYSTEM AND ITS ASSOCIATED COLD FRONT
WILL BEGIN MOVING THROUGH THE AREA LATER TONIGHT. THIS WILL BRING
A SLIGHT CHANCE OF THUNDERSTORMS TO PORTIONS OF EAST CENTRAL COLORADO
AFTER MIDNIGHT. AT THIS TIME...THE GREATEST THREAT FROM ANY STORMS
THAT DEVELOP WILL BE CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE UPPER LEVEL SYSTEMS MOVES THROUGH THE AREA...VERY WINDY
CONDITIONS ARE EXPECTED TO DEVELOP BEHIND IT. NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH WILL BE POSSIBLE. A
WIND ADVISORY MAY NEED TO BE ISSUED LATER TODAY. WINDS WILL DECREASE
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:16 PM MDTWind AdvisoryGLDCheyenne, Kit Carson, Yuma29 hr

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.